Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 222, NWS Midland/Odessa, TX

November 16, 2004Reagan County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Nov 16, 2004, 2:44 PM CST for Reagan County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 16, 2004, 2:44 PM CST (20:44 UTC)
Expired
Nov 16, 2004, 8:30 PM CST
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 89 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 162044
FFWMAF
TXC383-170230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM CST TUE NOV 16 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS REISSUED A

* FLASH FLOOD WARNING FOR...
  REAGAN COUNTY IN WEST TEXAS

* UNTIL 830 PM CST

* AT 228 PM CST...COUNTY OFFICIALS REPORTED THAT WATER REMAINS OVER  
  FM 2600 IN NORTHEAST REAGAN COUNTY. THE ROAD IS BARRICADED AND     
  CLOSED. RADAR INDICATES MODERATE RAIN IS POSSIBLE ACROSS THE AREA  
  THIS AFTERNOON.

FLASH FLOODING OF CREEKS AND STREAMS...ROADS...LOW WATER CROSSINGS 
...AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED 
ROADS.

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY 
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

LAT...LON 3114 10177 3114 10132 3163 10129 3164 10176

$$
1 follow-up statement
000 
WGUS74 KMAF 162337
FFSMAF
TXC383-170230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
537 PM CST TUE NOV 16 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 830 PM CST FOR REAGAN
COUNTY...

AT 532 PM CST...THE REAGAN COUNTY SHERIFFS OFFICE REPORTED THAT FARM 
TO MARKET ROAD 2600 REMAINED CLOSED DUE TO FLOODING IN NORTHEAST 
REAGAN COUNTY.
 
AT 535 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT LIGHT TO OCCASIONAL RAIN WILL EXIT REAGAN COUNTY BY 6 PM CST. 
IT WILL LIKELY TAKE SEVERAL HOURS FOR FLOODING ALONG FARM TO MARKET 
ROAD 2600 TO RECEDE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. 

TURN AROUND...DONT DROWN.

LAT...LON 3164 10175 3164 10140 3165 10138 3165 10128
      3109 10129 3110 10176

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 16, 2:18 PM CST, 26 minutes earlier.

Area forecast discussion, Nov 16, 2:18 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
218 PM CST TUE NOV 16 2004

.SHORT TERM...
MODERATE TO HEAVY RAIN PRESENTLY OVER THE NORTHEASTERN CWA.  CAN SEE
ENHANCEMENT IN IR IMAGERY TO THE SOUTH OF THE BIG BEND ASSOCIATED
WITH HEAVY PRECIP IN OLD MEXICO.  THIS ACTIVITY CONTINUES TO MARCH
TO THE NORTHEAST...AND MOST OF IT SHOULD MISS OUR CWA.  THE UPPER
LOW CONTINUES TO SLOWLY MOVE TO THE NORTHEAST AT THIS TIME WHILE
ALSO INCREASING IT/S NEGATIVE TILT.  WILL BE A CLOSE CALL FOR
ADDITIONAL RAINFALL IN OUR AREA.  ADDITIONAL ACTIVITY THOUGH IS
LIKELY TO DEVELOP AND MOVE JUST EAST OF OUR COUNTIES.  CAN SEE DRIER
AIR MOVING TOWARD THE PRESIDIO VALLEY IN WV IMAGERY.  THINK THAT
THIS DRIER AIR IS GOING TO INHIBIT CHANCES FOR ADDITIONAL HEAVY
RAINFALL OVER THE SOUTHWESTERN 2/3 OF OUR CWA.  WILL KEEP LIKELY
POPS FOR THE NORTHEASTERN COUNTIES...AS WELL AS A FLASH FLOOD
WATCH THROUGH TONIGHT THESE AREAS...SINCE IT WILL NOT TAKE MUCH
ADDITIONAL RAINFALL TO GET SOME FLOODING HERE DUE TO MODERATE TO
HEAVY RAINFALL RECEIVED TODAY.  KMAF ASOS HAS  RECORDED 1.43 INCHES
SO FAR TODAY.  THIS IS IN ADDITION TO THE 2.5 INCHES RECEIVED FROM
SATURDAY THROUGH MONDAY.  HAVE ELECTED TO REMOVE TERRELL AND PECOS
COUNTIES FROM THE FFA.  UPPER LEVEL MOISTURE WILL BE MOVING EAST OF
THESE COUNTIES THROUGH TONIGHT AS THE UPPER LOW CONTINUES EAST...AND
LOW LEVEL MOISTURE WILL NOT INCREASE ALL THAT MUCH WITH DEWPOINTS
LIKELY REACHING INTO THE MID 50S OVERNIGHT...A COUPLE DEGREES HIGHER
THAN PRESENT READINGS.  POPS WILL BE TAPERED DOWN...ESPECIALLY OVER
THE WESTERN PART OF THE CWA.  SOME FOG MAY DEVELOP OVER WESTERN
PORTIONS OF THE CWA IF ENOUGH BREAKS CAN DEVELOP IN THE CLOUD-
COVER...BUT NOT CONFIDENT ENOUGH IN THE CLOUDS BREAKING UP TO INSERT
INTO ZONES JUST YET.

.LONG TERM...
MODELS IN GOOD AGREEMENT WITH THE UPPER LOW OVER WEST TEXAS BY
WEDNESDAY MORNING...WITH THE BEST MID AND UPPER LEVEL MOISTURE
LINGERING OVER ONLY THE WESTERN LOW ROLLING PLAINS.  THE UPPER LOW
OPENS AND CONTINUES EAST DURING THE DAY...FOLLOWED BY SHORTWAVE
RIDGING WEDNESDAY NIGHT AND THURSDAY.  UPPER PATTERN WILL REMAIN
ACTIVE THOUGH...AS A WEAK SHORTWAVE TROUGH TRAVERSES THE SOUTHWEST
U.S. PRIOR TO ANOTHER LONGWAVE TROUGH AMPLIFYING OVER THE ROCKIES
AND CENTRAL U.S. THIS WEEKEND.

HAVE TONED POPS DOWN WEDNESDAY...BUT WILL STILL CARRY A LOW ORDER
CHANCE OF RAIN OVER THE NORTHEAST ZONES FOR ANY PRECIPITATION THAT
WRAPS AROUND DEPARTING SYSTEM.  SINCE THE BULK OF THE MOISTURE WILL
BE EAST OF THE AREA BY THEN...WILL CARRY ONLY LIGHT TO MODERATE
RAINFALL AMOUNTS IN THE QPF.  TAPERED POPS TO ISOLATED SHOWERS
WEDNESDAY NIGHT...ALTHOUGH THESE MAY NEED TO BE DROPPED IF UPPER LOW
CONTINUES PROGRESSING EASTWARD AS MODELS DEPICT.

A COLD FRONT WILL ENTER THE AREA THURSDAY...BUT WITH MINIMAL COOLING
DISPLAYED BEHIND IT.  WILL CONTINUE TO CARRY A SLIGHT CHANCE OF
SHRA/TSRA THURSDAY THROUGH FRIDAY AS FRONTAL BOUNDARY WILL BE OVER
THE AREA...AND THERE WILL BE SOME MID LEVEL SUPPORT DUE TO THE
APPROACH OF THE NEXT SHORTWAVE TROUGH.  A SERIES OF SHORTWAVE TROUGHS
WILL DROP SOUTH THROUGH THE INTERMOUNTAIN WEST.  UPPER TROUGH WILL
AMPLIFY AND PERSIST OVER THE AREA AS A RESULT.  THEREFORE...WILL
LEAVE THE SLIGHT CHANCE OF RAIN INHERITED IN GRIDS.  TEMPERATURES
WILL ONLY WARM A LITTLE WEDNESDAY DUE TO EVAPORATIONAL
CONSIDERATIONS...WHILE THE WEAK COLD FRONT ON THURSDAY WILL KEEP
TEMPERATURES FROM WARMING APPRECIABLY.  HEIGHTS WILL LOWER AGAIN OVER
THE AREA FRIDAY AS A BROAD UPPER TROUGH BECOMES ESTABLISHED OVER THE
CENTRAL U.S.

WILL CONTINUE THE SLIGHT CHANCE OF PRECIPITATION THROUGH THE WEEKEND
AS A SERIES OF WEAK SHORTWAVES TRAVERSE THE AREA IN GENERALLY
WESTERLY FLOW ALOFT.  THERE ARE TIMING DIFFERENCES AMONGST MODELS
WITH A STRONGER COLD FRONT PROGGED TO MOVE INTO THE NORTHERN CWA
SATURDAY AFTERNOON.  WENT AHEAD AND LOWERED TEMPS A LITTLE IN THESE
AREAS SATURDAY AFTERNOON...BUT LEFT THE MAIN COOL DOWN ON SUNDAY.
NOT CONFIDENT AT ALL WITH THE MEDIUM RANGE SOLUTIONS HANDLING OF
THIS NEXT SYSTEM.  THEREFORE...WILL GO FOR THE COOL DOWN SUNDAY/
MONDAY...BUT WILL NOT GET FANCY BY ADDING ANY FREEZING OR FROZEN
PRECIPITATION TO THE NORTHERN CWA ATTM.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             51  62  47  63 /  70  30  10  20
CARLSBAD NM               43  61  46  64 /  30   0   0  10
DRYDEN TX                 51  66  51  68 /  70  20   0   0
FORT STOCKTON TX          48  63  48  65 /  50  10   0   0
GUADALUPE PASS TX         41  57  43  59 /  30   0   0   0
HOBBS NM                  44  60  45  64 /  50  10  10  10
MARFA TX                  39  60  39  64 /  40   0   0   0
MIDLAND INTL AIRPORT TX   49  62  47  63 /  70  20  10  10
ODESSA TX                 48  62  47  63 /  70  20  10  10
WINK TX                   47  66  47  67 /  50   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TONIGHT FOR TXZ046>048-051>053-061>063-
     068>070.
NM...NONE.

&&

20/67
Hazardous weather outlook, Nov 16, 4:00 AM CST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CST TUE NOV 16 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-162100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
400 AM CST (300 AM MST) TUE NOV 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

WIDESPREAD MODERATE TO HEAVY RAINS...WITH EMBEDDED THUNDERSTORMS...
ARE EXPECTED TO CONTINUE TODAY AND TONIGHT.  DUE TO THE ALREADY
SATURATED SOILS...AREAS THAT RECEIVE ADDITIONAL RAINFALL TODAY MAY
EXPERIENCE ACCELERATED RUNOFF AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 6:13 PM CSTFlash Flood WarningMAFScurry6 hr
Nov 15, 6:44 PM CSTFlash Flood WarningMAFBrewster6 hr
Nov 16, 12:40 AM CSTFlash Flood WarningMAFBrewster3 hr
Nov 16, 8:51 AM CSTFlash Flood WarningMAFReagan6 hr
Nov 16, 12:32 PM CSTFlash Flood WarningMAFHoward4 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.